Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Jackson, KY

July 12, 2003Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 12, 2003, 1:41 PM EDT for Owsley County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 1:41 PM EDT (17:41 UTC)
Expired
Jul 12, 2003, 2:30 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 121741
SVRJKL
KYC189-121830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWSLEY COUNTY

* UNTIL 230 PM EDT

* AT 141 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST 
  OF STURGEON...OR 6 MILES EAST OF MCKEE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STURGEON AROUND 150 PM EDT.
  ISLAND CITY AROUND 155 PM EDT.
  CONKLING AROUND 200 PM EDT.
  TAFF AROUND 205 PM EDT.
  SEBASTIAN AROUND 210 PM EDT.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3728 8359 3735 8367 3733 8369 3734 8379
          3741 8384 3751 8390 3749 8376 3753 8363
          3751 8358 3742 8355 3726 8354

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:45 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 12, 11:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1145 AM EDT SAT JUL 12 2003

14Z SFC ANALYSIS INDICATES A SFC TROUGH/FRONT EXTENDING FROM SW
ONTARIO DOWN INTO SE IL. WV IMAGERY INDICATES A COUPLE OF SW/VS IN NW
FLOW TO MOVE ACROSS OH VALLEY THIS AFTERNOON. VAD PROFILE INDICATES
MARGINAL TO MODERATE SHEAR. WITH SFC HEATING AND STEEPENING LAPSE
RATES THIS AFTERNOON...FEEL THAT THERE IS A CHANCE OF SEVERE STORMS
WITH LARGE HAIL AND WINDS PRIMARY THREATS. SPC HAS INCIDATED THAT
SLIGHT RISK WILL BE EXTENDED INTO OUR REGION AND THIS IS DEFINITELY
WARRANTED. STORMS TO THE WEST OF CWA S AND E OF LEX ARE LIKELY A
SIGN OF THINGS TO COME THIS AFTERNOON. UPDATED POPS TO CHANCE ALL
ZONES WITH HIGHEST IN THE SOUTH AS WAS TREND FROM PREVIOUS FORECAST
AND GIVEN SLIGHTLY BETTER MOISTURE.

.JKL...NONE.
PELTON

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------
315 AM EDT SAT JUL 12 2003

MAIN INFLUENTIAL PARTY CONTINUES TO BE AMPLIFIED TROUGH OVER THE
EASTERN CONUS. 5H LOW NEAR LAKE HURON CONTINUES TO SLOWLY SPIN ITS
WAY EAST. EMBEDDED S/WS IN NORTHWEST FLOW MAKING THEIR PRESENCE
FELT...ESPECIALLY IN SO. MISSOURI AND NORTHERN ARKANSAS WHERE
CONVECTION IS ONGOING. ANOTHER S/WV IS CURRENTLY DIVING
SOUTHEAST...HELPING TO SPARK UP PRECIP IN EASTERN ILL AND SOUTHWEST
IN. GOOD INSTABILITY AND S/WV TRIGGER WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR TODAY. BEST CHANCE APPEARS TO BE IN SOUTHERN
HALF...WHERE CAP APPEARS WEAKEST. HEALTHY WIND PROFILE AND COOLER
AIR ALOFT SHOULD SUPPORT SOME STRONGER STORMS TODAY. EXPECT PRECIP
TO DIE QUICKLY AS TRIGGER LEAVES AS WELL AS DAYTIME HEATING. SUNDAY
FEATURES A NICE DAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
STRONG CAP WILL KEEP A LID ON BUILD UPS...WITH THE EXCEPTION OF THE
SOUTHEAST...WHERE PERHAPS A FEW CELLS MAY BREAK THROUGH DURING PEAK
HEATING. TROUGH SLOWLY GETS FLATTENED OUT TOWARDS MIDWEEK JUST IN
TIME FOR ANOTHER WEAKER TROUGH TO DROP IN FOR LATE WEDNESDAY...AND
CONTINUE ITS INFLUENCE THROUGH END OF THE WORKWEEK. TEMPERATURES
WILL MODERATE BACK TO NEAR NORMALS BY MIDWEEK...BEFORE TROUGHINESS
TAKES THEM DOWN TO BELOW NORMAL VALUES AGAIN FOR THE LATTER PART OF
NEXT WEEK.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------
252 PM EDT FRI JUL 11 2003

FOCUS OF THIS FORECAST IS CHANCE OF SHOWERS AND THUNDERSTORMS NEXT
48 HOURS. WATER VAPOR IMAGERY SHOWS VORT MAX NEAR THE MN/IA/WI TRI
STATE AREA. THIS WILL BE THE FEATURE TO WATCH AS IT DIVES SOUTHEAST
TOWARDS KY. NOT MUCH CONVECTION ASSOCIATED WITH IT YET...BUT VISIBLE
SATELLITE SHOWS CU FIELD INCREASING IN UPPER MS VALLEY...AND JUST
WITHIN THE PAST FEW MINUTES NOTED SOME LTG STRIKES OVER NW IL AND
SW WI. LOOK FOR AREA OF CONVECTION ASSOCIATED WITH THIS FEATURE TO
MOVE SOUTHEAST OVERNIGHT...BUT SHOULD BE DIMINISHING TOWARDS
DAYBREAK. REMNANTS OF ANY OVERNIGHT CONVECTION COULD MAKE IT INTO
THE NORTHWEST PART OF OUR FORECAST AREA BEFORE DAYBREAK...AND WILL
HAVE A SLIGHT CHANCE IN THIS AREA FOR LATE TONIGHT. LIKE MESOETA
IDEA OF LITTLE CONVECTIVE ACTIVITY AFTER DAYBREAK DURING THE MORNING
HOURS ON SATURDAY.

ALL MODELS THEN POINT TO A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY
IN THE AFTERNOON. MOS RANGES FROM AROUND 40 WITH THE NGM TO AROUND
70 WITH THE ETA...WITH THE AVN MOS IN BETWEEN. THE FEATURE NOW OVER
THE NRN MS VALLEY SEEMS TO LOSE SOME DEFINITION IN THE MODELS ON
SATURDAY. BUT IT...COMBINED WITH FORECAST CAPES OVER 2000 ON
SATURDAY SHOULD BE ENOUGH TO GENERATE CONVECTION ACROSS ERN KY
SATURDAY AFTERNOON. WILL LEAN TOWARDS HIGH CHANCE POPS IN THE SOUTH
TO LOW CHANCE IN THE NORTH. LOOK FOR ANY CONVECTION TO DIMINISH
QUICKLY AFTER SUNSET ON SATURDAY.

FOR SUNDAY ERN TN WILL BE IN THE RIGHT REAR QUADRANT OF UPPER LEVEL
SPEED MAX AND EXPECT BEST LIFT AND CONVECTION TO REMAIN SOUTH OF KY.
HOWEVER...WILL KEEP LOW CHANCE POPS IN TN AND VA BORDER COUNTIES.

NO SIGNIFICANT DIFFERENCES IN VARIOUS MOS TEMPERATURE GUIDANCE...AND
WILL STAY CLOSE TO GUIDANCE THROUGH THE WEEKEND.

WE WILL REMAIN IN NW FLOW NEXT WEEK...WITH BEST CHANCE FOR MORE
PRECIPITATION AFTER MID WEEK.

SBH
---------------------------------------------------------------------
1045 AM EDT FRI JUL 11 2003

14Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE SPINNING NORTH OF MICHIGAN
WITH ITS MAIN COLD FRONT CROSSING THE APPALACHIANS EAST OF KENTUCKY.
BRISK WEST WINDS ARE MAKING FOR A COOL MORNING DESPITE SOME
SUNSHINE. ON SATELLITE...THE CU HAS COME OUT BUT IS RELATIVELY SMALL
AS DRIER AIR WORKS INTO EAST KENTUCKY. THE NEAREST SHOWERS ARE
MOVING THROUGH FAR EASTERN TENNESSEE WITH THE COLD FRONT. CURRENT
FORECAST TEMPS AND SKY COVER LOOK GOOD FOR THE AFTERNOON. BELIEVE
THAT THE MID LEVEL CAP WILL PREVENT ANY SHOWERS OR THUNDERSTORMS
FROM POPPING UP SO WILL KEEP IT DRY. NO UPDATE AT THIS TIME BUT WILL
MONITOR FOR POSSIBLE TWEAKING OF HOURLY SKY COVER OR TEMP GRIDS.

GREIF
Hazardous weather outlook, Jul 12, 5:50 AM EDT, 7 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM
WHITESBURG...TO HAZARD...TO BOONEVILLE...TO SANDGAP. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING FOR AREAS BORDERING TENNESSEE AND VIRGINIA.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ON WEDNESDAY...THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

ON THURSDAY AND FRIDAY...THERE IS A CHANCE FOR THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE THIS
AFTERNOON AND EVENING.

GEOGERIAN

...CORRECTED GRAMMAR...

In the hours before

Local storm report, Jul 12, 12:26 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1226 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 PM    CLAY CITY                 KY   .88 INCH HAIL
07/12/03   POWELL                         NICKEL-SIZE HAIL. REPORTED
                                          BY PUBLIC.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:09 PM EDTSevere Thunderstorm WarningJKLPowell51 min
Jul 12, 12:45 PM EDTSevere Thunderstorm WarningJKLEstill45 min
Jul 12, 1:19 PM EDTSevere Thunderstorm WarningJKLJackson41 min
Jul 12, 2:09 PM EDTSevere Thunderstorm WarningJKLBreathitt51 min
Jul 12, 2:39 PM EDTSevere Thunderstorm WarningJKLPerry51 min
Jul 12, 2:52 PM EDTSevere Thunderstorm WarningJKLKnott38 min
Jul 12, 3:01 PM EDTSevere Thunderstorm WarningJKLLetcher59 min
Jul 12, 3:19 PM EDTSevere Thunderstorm WarningJKLLaurel56 min
Jul 12, 3:49 PM EDTSevere Thunderstorm WarningJKLClay41 min
Jul 12, 4:32 PM EDTSevere Thunderstorm WarningJKLLeslie43 min
Jul 12, 4:42 PM EDTSevere Thunderstorm WarningJKLPerry48 min
Jul 12, 6:21 PM EDTSevere Thunderstorm WarningJKLElliott39 min
Jul 12, 6:48 PM EDTSevere Thunderstorm WarningJKLMorgan57 min
Jul 12, 7:15 PM EDTSevere Thunderstorm WarningJKLJohnson75 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.